Wisconsin, 2015Lightning Strike in Wisconsin, July 24, 2015
July 24, 2015 · NWS ARX · 1 event in 1 county or zone
Two homes on the south side of the city of La Crosse (La Crosse County) were damaged by fire after lightning struck a tree that was located between the two homes during a morning thunderstorm on July 24th. Several other homes sustained damage to their gas meters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two homes on the south side of the city of La Crosse (La Crosse County) were damaged by fire after lightning struck a tree that was located between the two homes during a morning thunderstorm on July 24th. Several other homes sustained damage to their gas meters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 24, 5:40 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 24, 5:40 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
640 AM CDT FRI JUL 24 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 204 AM CDT FRI JUL 24 2015
MOST IMMEDIATE CONCERN IS THE ONGOING CONVECTION FROM NORTHWEST
INTO SOUTH-CENTRAL MN...MOVING DUE EAST-NORTHEAST AROUND 30 MPH.
PRIMARY INSTABILITY AXIS IS WELL TO THE WEST ACROSS THE EASTERN
DAKOTAS AND THINK CONVECTION WILL OUTRUN THIS MOST UNSTABLE AIR
MASS AS THE RESPONSIBLE SHORT-WAVE ALOFT LIFTS INTO THE WESTERN
GREAT LAKES. THE STRONGEST OF THESE STORMS...SOME OF WHICH HAVE
BEEN SEVERE...SHOULD REMAIN NORTH AND WEST OF THE FORECAST AREA
ALONG NOSE OF 850 HPA JET/MOISTURE TRANSPORT. CLOSER TO THE UPPER
MS RIVER VALLEY...EXPECT AN AREA OF SHOWERS AND THUNDERSTORMS TO
MOVE THROUGH MAINLY BETWEEN 4 AND 9 AM. PRIMARY THREATS WILL BE
LIGHTNING AND HEAVY RAIN...ALTHOUGH CANNOT RULE OUT SOME GUSTY
WINDS.
FOR THE REST OF THE DAY...EXPECT MOSTLY DRY CONDITIONS ACROSS THE
THE UPPER MS RIVER VALLEY. TEMPERATURES WILL RISE INTO THE MID
80S AND WITH DEW POINT TEMPERATURES IN THE MID 60S TO LOWER
70S...TODAY WILL FEEL MUCH MORE HUMID THAN EARLIER THIS WEEK. WITH
HEAT/HUMIDITY...0-3 KM MUCAPE QUICKLY BUILDS TO BETWEEN 1000 TO
3000 J/KG...BUT MODEST MID-LEVEL CAP SHOULD INITIALLY KEEP STORMS
IN CHECK. THAT IS UNTIL A WEAKENING COLD FRONT DROPS INTO THE
REGION LATE THIS AFTERNOON/EVENING. SURFACE CONVERGENCE ALONG THE
FRONT IS UNIMPRESSIVE...BUT THERE IS A WEST-EAST ORIENTED JET
STREAK THAT MOVES INTO CENTRAL MN/NORTHERN WI...RESULTING IN 0 T0
6 KM BULK SHEAR VALUES UP TO 40 KTS. LATEST SUITE OF MESO MODELS
ONLY SHOWING SCATTERED THUNDERSTORM DEVELOPMENT ALONG AND AHEAD OF
THE FRONT LATE THIS AFTERNOON/EVENING...SO SOMEWHAT UNCERTAIN ON
COVERAGE...BUT ANY THUNDERSTORMS THAT DO DEVELOP COULD QUICKLY
BECOME SEVERE. PRIMARY THREATS WOULD BE LARGE HAIL...DAMAGING WIND
AND HEAVY RAIN. THUNDERSTORM CHANCES DROP TO ZERO BEHIND THE
FRONT OVERNIGHT WITH TEMPERATURES DROPPING INTO THE 60S.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 204 AM CDT FRI JUL 24 2015
NOT MUCH TIME SPENT ON THE LONG TERM GIVEN MORE IMMEDIATE CONVECTIVE
CONCERNS...BUT WILL SEE ADDITIONAL SHOWER AND THUNDERSTORM CHANCES
SUNDAY/MONDAY AS A SERIES OF WEAK SHORT-WAVES MOVE THROUGH BUILDING
RIDGE ALOFT. MORE IMPRESSIVE TROUGH MOVES INTO THE NORTHERN PLAINS
ON TUESDAY...BRINGING ADDITIONAL THUNDERSTORM CHANCES AHEAD OF A
COLD FRONT WHICH WILL SWEEP ACROSS THE REGION TUESDAY NIGHT.
TEMPERATURES THROUGH TUESDAY WILL BE WARM WITH DAILY HIGHS AT
LEAST IN THE MID 80S WITH SOME AREAS APPROACHING 90 DEGREES BY
MONDAY/TUESDAY. DEW POINT TEMPERATURES WILL ALSO BE RATHER
HIGH...RESULTING IN HUMID CONDITIONS. TEMPERATURES/HUMIDITY
WEDNESDAY THROUGH FRIDAY WILL BE LOWER IN THE WAKE OF TUESDAY
NIGHT/S COLD FRONT. ALSO NOT EXPECTING MUCH IN THE WAY OF
PRECIPITATION THE LATTER HALF OF THE WEEK GIVEN DOMINANT SURFACE
HIGH PRESSURE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 640 AM CDT FRI JUL 24 2015
OCCASIONAL THUNDERSTORMS WILL AFFECT KRST THROUGH 24.14Z. WITH THE
BETTER INSTABILITY REMAINING WEST OF KLSE...DID NOT INCLUDE
THUNDER AT KLSE. AS A STRONG CAP DEVELOPS ACROSS THE AREA LATE
THIS MORNING AND AFTERNOON...SKIES WILL CLEAR. FOR LATE THIS
AFTERNOON AND EVENING...THERE ARE QUESTIONS ON WHETHER THE CAP
WILL BUST OR NOT. MOST OF THE MESO MODELS HAS NO PRECIPITATION AT
EITHER TAF SITE. IF STORMS DO HAPPEN DEVELOP...THEY WILL HAVE THE
POTENTIAL TO BECOME SEVERE. WITH SO MUCH UNCERTAINTY...KEPT THE
TAFS DRY FOR NOW. THERE ARE EVEN QUESTIONS WHETHER THE SKY WILL BE
BROKEN AT 4K OR NOT DURING THIS TIME PERIOD.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...BOYNE
Hazardous weather outlook, Jul 24, 5:31 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
631 AM CDT FRI JUL 24 2015
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251145-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
631 AM CDT FRI JUL 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL
WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL MOVE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
THIS MORNING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS WITH LIGHTNING AND HEAVY RAIN THE MAIN IMPACTS. HOWEVER...
BRIEF GUSTY WINDS CANNOT BE RULED OUT.
THUNDERSTORMS ARE AGAIN POSSIBLE LATE THIS AFTERNOON AND EVENING
AS A COLD FRONT MOVES INTO THE AREA. IF THESE STORMS DO
MATERIALIZE...SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE PRIMARY
THREATS BEING DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS FROM TIME TO TIME
SUNDAY THROUGH WEDNESDAY. AT THIS TIME IT DOES NOT APPEAR THAT
THERE WOULD BE ANY WIDESPREAD SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
ROGERS
In the hours before
Special weather statement, Jul 24, 2:29 AM CST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
329 AM CDT FRI JUL 24 2015
MNZ079-086-087-094-095-241030-
DODGE-WABASHA-MOWER-FILLMORE-OLMSTED-
329 AM CDT FRI JUL 24 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOWER...WESTERN
FILLMORE...WABASHA...DODGE AND OLMSTED COUNTIES...
AT 326 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM STANTON TO NEAR BLOOMING PRAIRIE TO GLENVILLE...AND
MOVING EAST AT 40 MPH.
FREQUENT LIGHTNING AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
MANTORVILLE AND KASSON AROUND 345 AM CDT.
AUSTIN...LYLE...BYRON AND RAMSEY AROUND 350 AM CDT.
ROCHESTER...ROSE CREEK AND STEWARTVILLE AROUND 400 AM CDT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4441 9210 4350 9211
4350 9305
TIME...MOT...LOC 0826Z 268DEG 40KT 4447 9303 4393 9302 4357 9331
BOYNESpecial weather statement, Jul 24, 3:13 AM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
413 AM CDT FRI JUL 24 2015
MNZ086-087-094-095-241015-
DODGE-MOWER-FILLMORE-OLMSTED-
413 AM CDT FRI JUL 24 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOWER...WESTERN
FILLMORE...SOUTHEASTERN DODGE AND OLMSTED COUNTIES...
AT 411 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR KASSON TO NEAR LYLE...AND MOVING EAST AT 25 MPH.
WINDS UP TO 30 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
KASSON AROUND 415 AM CDT.
BYRON AROUND 420 AM CDT.
ADAMS AROUND 440 AM CDT.
ROCHESTER AND STEWARTVILLE AROUND 445 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE FILLMORE...MARION...
HIGH FOREST...PLEASANT GROVE AND WASHINGTON.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4402 9276 4409 9208 4402 9208 4350 9233
4350 9301
TIME...MOT...LOC 0911Z 269DEG 17KT 4396 9270 4354 9291
BOYNESpecial weather statement, Jul 24, 6:19 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
719 AM CDT FRI JUL 24 2015
IAZ008-018-MNZ086-094-241330-
MITCHELL-FLOYD-DODGE-MOWER-
INCLUDING THE CITIES OF...CHARLES CITY...AUSTIN
719 AM CDT FRI JUL 24 2015
...HEAVY RAINFALL AND GUSTY WINDS FOR THE MORNING COMMUTE...
NUMEROUS SHOWERS AND STORMS WILL CONTINUE TO AFFECT DODGE...
MOWER...MITCHELL AND FLOYD COUNTIES THROUGH 830 AM...PRODUCING
HEAVY RAINFALL AT TIMES AS WELL AS WIND GUSTS UP TO 40 MPH. THE
RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...MAKING TRAVEL
DIFFICULT AT TIMES. SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION THIS MORNING. USE EXTRA CAUTION IF TRAVELING WESTWARD
TOWARDS INTERSTATE 35 AS STRONG TO SEVERE STORMS ARE POSSIBLE
THERE.
AJ
Special weather statement, Jul 24, 7:33 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
833 AM CDT FRI JUL 24 2015
IAZ008>010-018-019-029-241445-
CHICKASAW-FAYETTE-WINNESHIEK-FLOYD-MITCHELL-HOWARD-
833 AM CDT FRI JUL 24 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAYETTE...CHICKASAW...
SOUTHERN HOWARD...SOUTHERN MITCHELL...SOUTHERN WINNESHIEK AND FLOYD
COUNTIES...
AT 831 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF CRESCO TO NEAR MASON CITY...AND
MOVING SOUTHEAST AT 40 MPH.
WINDS UP TO 40 MPH...VERY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. THE RAIN WILL CAUSE
PONDING OF WATER ON ROADWAYS...MAKING FOR DIFFICULT DRIVING
CONDITIONS AT TIMES.
LOCATIONS IMPACTED INCLUDE...
CHARLES CITY...OSAGE...NEW HAMPTON...WEST UNION...NASHUA...NORA
SPRINGS...FAYETTE...CALMAR...FREDERICKSBURG...ROCKFORD...OSSIAN...
RICEVILLE...ELGIN...CLERMONT AND RUDD.
LAT...LON 4328 9302 4340 9225 4311 9161 4284 9161
4277 9208 4291 9208 4291 9294 4295 9302
TIME...MOT...LOC 1331Z 302DEG 36KT 4329 9220 4313 9324
AJLocal storm report, Jul 24, 7:47 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
847 AM CDT FRI JUL 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM FLASH FLOOD AUSTIN 43.67N 92.97W
07/24/2015 MOWER MN LAW ENFORCEMENT
11TH STREET AND INTERSTATE 90 IN THE AUSTIN AREA BECAME
SUBMERGED IN WATER. ALSO NUMEROUS CALLS WERE RECEIVED OF
STREET FLOODING. TIME ESTIMATED FROM RADAR. WATER WAS
RECEDING AS OF 845 AM CDT.
&&
AJLightning, La Crosse
- When
- July 24, 7:48 AM CST
- Where
- La Crosse County, 1.35 mi NNE of Calvert
- Property damage
- $60,000
- Reported by
- Broadcast Media
- Coordinates
- 43.767, -91.205
Lightning struck a tree located between two homes on the south side of the city of La Crosse. Fires started in both homes from the lightning strike with moderate damage reported. Several other homes sustained damage to their gas meters.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 24, 20152 deaths · 3 events
- Flooding and Heavy Rain in Florida, July 24 to 29, 20151 death · $1.6 million · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 24, 20151 death · 4 events
- Excessive Heat in Arkansas, July 24, 20151 death · 1 event
- Hail and Damaging Winds in Nebraska, July 24, 2015$370,000 · 1.5 in hail · 14 events
- Flash Flood and Damaging Winds in Missouri, July 24 to 25, 2015$62,000 · 61 kt wind · 32 events
- Lightning Strike in Minnesota, July 24, 2015$250,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 24, 2015$101,000 · 1.5 in hail · 8 events
- Damaging Winds and Heavy Rain in Minnesota, July 24, 2015$100,000 · 56 kt wind · 4 events
- Tornado in Minnesota, July 24, 2015$100,000 · EF0 · 1 event
- Flash Flooding and Hail in Kansas, July 24 to 25, 2015$70,000 · 1 in hail · 5 events
- Lightning Strike in Florida, July 24, 2015$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592659.